South Carolina, 2015Damaging Winds in South Carolina, August 22, 2015
August 22, 2015 · NWS CHS · 6 events in 4 counties and zones
A mid level shortwave along with a stationary front and seabreeze worked in conjunction to initiate convection in southern areas, which then consolidated as it pushed through parts of southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level shortwave along with a stationary front and seabreeze worked in conjunction to initiate convection in southern areas, which then consolidated as it pushed through parts of southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 9:20 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 9:20 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT SAT AUG 22 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL OVER SOUTH GEORGIA TODAY...THEN WEAKEN
THROUGH TONIGHT. WEAK HIGH PRESSURE WILL PREVAIL INTO SUNDAY.
ANOTHER COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST EARLY
NEXT WEEK...THEN LIKELY STALL NEAR THE REGION THROUGH MID TO LATE
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WEAK COLD FRONT SLIDING SOUTH THROUGH THE AREA WILL STALL
OVER SOUTH GEORGIA TODAY AND DISSIPATE THROUGH TONIGHT. A WEAK
PRESSURE PATTERN WILL PRESIDE ACROSS THE FORECAST REGION...
ALTHOUGH THE WEAK FRONT WILL TURN WINDS ONSHORE ALONG THE COAST
AND THIS CHANGE WILL MAKE FOR LOWER AFTERNOON TEMPS ALONG AND EAST
OF I-95.
THE OVERALL MID AND UPPER LEVEL PATTERN REMAINS SIMILAR TO FRIDAY
WITH THE RIDGE BLANKETING THE NE GULF COAST STATES INTO SOUTH
GEORGIA. A WEAK SHORTWAVE MOVING THROUGH NORTH CENTRAL GA WILL
SLIDE EAST AND SOUTHEAST THIS AFTERNOON...GRADUALLY DROPPING INTO
SOUTHEAST GA BY EARLY THIS EVENING. INSPECTION OF INSTABILITY
PARAMETERS SUGGESTS THE MOST FAVORABLE MID LEVEL ENVIRONMENT WILL
BE ALONG AND W OF THE I-95 CORRIDOR THIS AFTERNOON WITH SLIGHTLY
LESS FAVORABLE DEEP-LAYERED INSTABILITY ALONG COASTAL SOUTH
CAROLINA. EARLY THIS AFTERNOON...ISOLATED CONVECTION SHOULD BEGIN
TO DEVELOP ALONG THE SEA BREEZE CORRIDOR GIVEN THE WEAK ONSHORE
MOISTURE FLUX CONVERGENCE. BY MID AFTERNOON...SCATTERED DEEPER
CONVECTION IS EXPECTED TO FIRE ACROSS THE SE MIDLANDS...PEE
DEE...OR PERHAPS NEAR THE SANTEE COOPER LAKES REGION.
PULSE/MULTICELL CONVECTION SHOULD THEN PROPAGATE DOWN THE SEA
BREEZE ZONE TOWARD THE SAVANNAH RIVER AREA BY LATER THIS
AFTERNOON. ACROSS INLAND SE GEORGIA ALONG AND TO THE S OF
I-16...SHOWERS AND STORMS MAY REMAIN MORE ISOLATED THROUGH MUCH OF
THE AFTERNOON UNTIL A POTENTIAL UPTICK LATE IN THE DAY FROM
MULTICELL CONVECTION DROPPING SOUTH...CROSSING THE SAVANNAH RIVER.
THIS IS THE MOST PLAUSIBLE SCENARIO GIVEN THE TIMING OF THE SHORT
WAVE ATOP THE RIDGE.
WITH THE DEEP MOISTURE PROFILES AND PWATS CLOSE TO 2.2 INCHES
STRONGER TSTMS WILL AGAIN PRODUCE LOCALLY TORRENTIAL DOWNPOURS AND
FREQUENT LIGHTING STRIKES. THE RISK FOR SEVERE WEATHER IS
GENERALLY LOW BUT VERY LOCALIZED SEVERE TSTMS ARE POSSIBLE INLAND
FROM THE U.S. 17 CORRIDOR IF MULTICELL STORMS CAN GAIN SOME
MOMENTUM. WE MAINTAINED CHANCY POPS ALL AREAS TODAY WITH LITTLE
CHANGE FROM THE PREVIOUS FORECAST TIMING SCHEME.
CONDITIONS SHOULD SETTLE DOWN QUICKLY THIS EVENING WITH MAINLY DRY
WEATHER LIKELY OVERNIGHT. LATE NIGHT FOG IS ANTICIPATED OVER MANY
INLAND SECTIONS GIVEN LOW CONDENSATION PRESSURE DEFICITS. AS SOME
DRIER AIR MOVES IN ALOFT AND MANY SITES EXPECTED TO ACHIEVE THEIR
CROSS-OVER TEMPS...WE HAVE MAINTAINED PATCHY FOG IN THE GRIDS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY...A WEAK UPPER TROUGH MOVES ACROSS THE EASTERN U.S. WITH OUR
REGION ON THE SOUTHERN EDGE OF THE TROUGH AXIS. THIS TROUGH AXIS
MOVES ACROSS THE AREA DURING THE AFTERNOON...WHICH ALONG WITH
AMPLE DEEP LAYER MOISTURE AND CAPE VALUES OF 1000-2000 J/KG...EXPECT
SCATTERED SHOWERS/THUNDERSTORMS TO FORM. GIVEN AMPLE MOISTURE AND
RELATIVELY WEAK LOW AND MID LEVEL WINDS...THERE WILL BE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. HIGH TEMPERATURES AROUND 90 TO
THE LOWER 90S...A LITTLE ABOVE NORMAL. SUNDAY NIGHT...EXPECT
CONVECTION TO DIE DOWN AFTER SUNSET WITH LOSS OF HEATING. LOWS IN
THE LOWER 70S.
MONDAY...THE WEAK UPPER TROUGH THAT WAS OVER THE AREA ON SUNDAY
DEPARTS EASTWARD INTO THE ATLANTIC. SOME WEAK MID AND UPPER LEVEL
RIDGING FORMS ALONG WITH DRIER AIR WITH PWS FALLING TO 1.6-1.8
INCHES...DOWN FROM 2 INCHES PLUS ON SUNDAY. WITH DRIER AIR AND WEAK
UPPER RIDGING...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS...
ESPECIALLY INLAND...DUE TO CONVERGENCE FROM THE LATE AFTERNOON SEA
BREEZE. HIGHS IN THE LOWER TO MID 90S...ABOUT 5 DEGREES ABOVE
NORMAL. MONDAY NIGHT...ANY ISOLATED TO SCATTERED STORMS SHOULD WIND
DOWN DURING THE EVENING. LOWS WILL BE WARM IN THE LOWER 70S
INLAND...AND MID TO UPPER 70S CLOSER TO THE COAST.
TUESDAY...STRONGER UPPER TROUGHING RE-DEVELOPS ACROSS THE AREA IN
RESPONSE TO A DEEP UPPER LOW OVER THE GREAT LAKES REGION. THIS UPPER
TROUGH TRIES TO BRING A WEAK COLD FRONT TOWARD THE AREA FROM THE
NORTHWEST. WITH LOWERING UPPER HEIGHTS FROM THE TROUGH AND THE
APPROACH OF A WEAK SURFACE FRONT...HAVE KEPT CHANCE POPS FOR THE
AFTERNOON. HIGHS IN THE LOWER 90S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
GLOBAL MODELS ALL SHOW THAT AT LEAST A BROAD UPPER TROUGH WILL
REMAIN OVER THE EASTERN U.S. DOWN INTO THE SOUTHEAST THROUGH MUCH OF
THE PERIOD. THE GFS SEEMS TO BE THE STRONGEST/MOST AGGRESSIVE WITH
THE UPPER TROUGH. AT THE SURFACE...EVEN WITH THE STRONGER GFS
SOLUTION FOR THE UPPER TROUGH...IT STILL APPEARS THAT A WEAK COLD
FRONT STALLS NEAR OR JUST WEST OF THE AREA THROUGH THE PERIOD.
HOWEVER...THERE IS STILL SOME UNCERTAINTY WITH THIS SOLUTION...AND
THE GUIDANCE INDICATES THAT SOME DRIER LOW LEVEL AIR MAY
WORK INTO AT LEAST THE WESTERN ZONES MID TO LATE WEEK. SURFACE/LOW
LEVEL WINDS FIELDS ARE EXPECTED TO BE LIGHT THROUGH THE
PERIOD...ALLOWING AFTERNOON SEA BREEZES TO DEVELOP EACH
DAY...HELPING TO SPARK CONVECTION. HAVE KEPT LOW END CHANCE POPS
MUCH OF THE PERIOD FOR MAINLY AFTERNOON CONVECTION. EVEN WITH THE
UPPER TROUGH...GUIDANCE STILL SHOWING TEMPERATURES ABOVE NORMAL
THROUGH THE PERIOD...WITH HIGHS AROUND 90 TO THE LOWER 90S AND LOWS
IN THE LOWER 70S.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR THIS MORNING PRIOR TO ANY CONVECTIVE RAINS BREAKING
OUT. CHANCES FOR SHOWERS AND TSTMS ONCE AGAIN THIS AFTERNOON WITH
LATEST DATA SUGGESTING THE ATMOSPHERE WILL BE A BIT MORE UNSTABLE
AT KSAV THAN AT KCHS. WE CONTINUE TO PAINT VCSH/VCTS IN THE TAFS
THIS AFTERNOON. THE ATTENTION WILL THEN TURN TO FOG POTENTIAL
LATER OVERNIGHT. CHANCES FOR MVFR VSBYS INCREASE AFTER 06Z
SUNDAY. THERE COULD EVEN BE SOME MVFR CIGS AT KSAV PER RECENT NAM
FORECAST SOUNDINGS.
EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS
EXPECTED SUNDAY WITH BRIEF PERIODS OF FLIGHT RESTRICTIONS POSSIBLE
BOTH TERMINALS. BY MONDAY...DRIER AIR WORKS IN AT MID AND UPPER
LEVELS WITH SOME MID/UPPER LEVEL RIDGING. THUS...NOT EXPECTING
MORE THAN ISOLATED STORMS...AND THEY MAY FORM INLAND OF BOTH
SITES. MORE TYPICAL SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS FOR
MID TO LATE WEEK AS A BROAD UPPER TROUGH FORMS OVER THE REGION.
&&
.MARINE...
WEAK HIGH PRESSURE WILL WEDGE IN FROM THE NORTH BEHIND THE COLD
FRONT TODAY AS IT STALLS ALONG THE FAR GEORGIA COAST. A WEAK
GRADIENT SHOULD ENSURE WINDS REMAIN BELOW 15 KT THROUGH TONIGHT
WITH SEAS 1 FT THIS MORNING BUILDING TO 2 FT BY TONIGHT.
NO HIGHLIGHTS EXPECTED SUNDAY THROUGH THURSDAY. A WEAK PRESSURE
FIELD WILL DOMINATE THE PATTERN THROUGH THE PERIOD...WITH WINDS
15 KTS OR LESS AND SEAS 3 FEET OR LESS. WINDS VEER TO MORE SOUTHERLY
BY LATE WEEK IN RESPONSE TO A BROAD UPPER TROUGH THAT MOVES INTO THE
ENTIRE EASTERN U.S. BY MID WEEK...BUT WINDS AND SEAS STILL EXPECTED
TO REMAIN BELOW ANY HIGHLIGHT LEVELS.
WATERSPOUTS...GIVEN LIGHT WIND FIELDS...PLUS VARIOUS OTHER
FAVORABLE CONDITIONS THERE LOOKS TO BE AN ENHANCED RISK FOR
WATERSPOUTS EACH OF THE NEXT FEW MORNINGS THROUGH MAYBE THE EARLY
AFTERNOON HOURS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...
MARINE...RFM
Hazardous weather outlook, Aug 22, 3:42 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
442 AM EDT SAT AUG 22 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-230845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
442 AM EDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 2:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT SAT AUG 22 2015
GAZ087-088-SCZ040-042-043-222000-
SCREVEN GA-JENKINS GA-INLAND COLLETON SC-ALLENDALE SC-HAMPTON SC-
316 PM EDT SAT AUG 22 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
HAMPTON...COLLETON AND ALLENDALE COUNTIES UNTIL 400 PM EDT...
AT 316 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARNWELL TO NEAR
SARDIS...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLENDALE...SYLVANIA...COLLETON...FAIRFAX...BRUNSON...HILTONIA...
GIFFORD AND SYCAMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3295 8182 3291 8176 3304 8156 3310 8161
3315 8152 3311 8137 3312 8120 3303 8108
3310 8095 3306 8090 3309 8088 3313 8089
3317 8082 3314 8071 3258 8166 3295 8187
TIME...MOT...LOC 1916Z 297DEG 25KT 3324 8133 3305 8172Special weather statement, Aug 22, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SAT AUG 22 2015
GAZ087-088-100-222030-
BULLOCH GA-SCREVEN GA-JENKINS GA-
339 PM EDT SAT AUG 22 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
BULLOCH COUNTIES UNTIL 430 PM EDT...
AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SCARBORO TO NEAR
WOODCLIFF...AND MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WESTSIDE...MIDDLEGROUND...PORTAL...ROCKY FORD...HOPEULIKIT...
SCARBORO...DOVER AND WOODCLIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3287 8182 3257 8165 3242 8191 3259 8201
3261 8200 3263 8203 3266 8205
TIME...MOT...LOC 1939Z 336DEG 9KT 3266 8196 3279 8180Thunderstorm Wind, Allendale
- When
- August 22, 3:00 PM EST to 3:01 PM EST
- Where
- Allendale County, 2.7 mi SE of Ulmers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.070, -81.170
A tree was reported down near the intersection of Ulmer Road and Long Pond Road.
Thunderstorm Wind, Colleton
- When
- August 22, 3:36 PM EST to 3:37 PM EST
- Where
- Colleton County, 3.55 mi W of Islandton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.910, -80.990
Law enforcement reported a tree down near the intersection of Highway 63 and Tobys Bluff Lane.
Thunderstorm Wind, Hampton
- When
- August 22, 3:45 PM EST to 3:46 PM EST
- Where
- Hampton County, 1.16 mi W of Early Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -80.940
Law enforcement reported a tree down near the intersection of Highway 68 and Bob Gifford Boulevard.
Thunderstorm Wind, Beaufort
- When
- August 22, 4:28 PM EST to 4:29 PM EST
- Where
- Beaufort County, 0.58 mi E of Sheldon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.600, -80.770
Law enforcement reported a tree down near the intersection of Highway 17 and Old Sheldon Church Road.
Thunderstorm Wind, Beaufort
- When
- August 22, 4:52 PM EST to 4:53 PM EST
- Where
- Beaufort County, 1.75 mi E of Pritchardville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.230, -80.940
Trees and power lines were reported down on Palmetto Bluff Road.
Thunderstorm Wind, Beaufort
- When
- August 22, 5:05 PM EST to 5:06 PM EST
- Where
- Beaufort County, 1.81 mi SE of Scott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.330, -80.600
A tree was reported down at the intersection of Seaside Road and Cuffy Road on Saint Helena Island.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 22, 20151.75 in hail · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593331, 593334, 593333, 593335, 593337, 593339.